Georgia, 2017

Damaging Wind in Georgia, February 25, 2017

February 25, 2017 · NWS FFC · 1 event in 1 county or zone

A strong cold front moving across north Georgia during the pre-dawn hours produced an isolated severe thunderstorm in Pickens County where a few trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong cold front moving across north Georgia during the pre-dawn hours produced an isolated severe thunderstorm in Pickens County where a few trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 25, 3:54 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 25, 3:54 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
354 AM EST Sat Feb 25 2017

.SHORT TERM /Today through Sunday/...
Early the morning still a lingering isolated strong to severe storm
possible along leading edge of cold front making its way into NW GA.
Strong winds are main threat given the supportive shear environment
with enough ML/elevated instability (300-500 J/kg).

Coverage should diminish and become just an isolated shower pop
trend after about 7 am as front skirts southeastward. Enhanced NW
gradient winds and gusts 20-25 mph (possibly high in NE mtns) can be
expected this afternoon as the dry airmass is ushered in and parent
1025 mb sfc high quickly slides into the region. See fire weather
section for details on fire danger concerns for today and Sunday.

Tonight should see a long awaited return to what will feel like
actual winter as many locations in north GA should dip into the low
30s with both the radiational and advective cooling components at
play.

Sunday will be less windy with ridge centered close to the CWA...and
subsidence keeping mostly clear skies. Temps should stay right
around climo norms with upper 50s to low 60s across most
locations.

Baker

.LONG TERM /Sunday Night through Friday/...
The long term starts relatively quiet will surface high pressure
moving into the atlantic and a moist southerly flow developing.
The increasingly moist flow associated with an upper level
disturbance moving across the area on Monday will cause increasing rain
chances rather quickly and somewhat favoring north GA. Some minimal
instability creeps into the area for the afternoon with a slight chance
of thunderstorms for portions of the western forecast area.
Forecast low temperatures are running within 3 degrees of normal
Sunday night and forecast high are running 2-7 degrees above normal
for Monday.

The GFS and European models are rather consistent with a moist SSW
flow continuing across the area with the best rain chances affecting
n GA until a cold front approaches the area late Wednesday and move
across the area Wednesday night and Thursday morning. During this
period...there is at least some instability across the area so
a slight chance or a chance of thunderstorms will be included in
the forecast. The front will have to be watched for severe weather
potential as there will be 30-40 knots of low level shear associated.
The forecast dries out starting Thursday with only a slight chance
of showers over the southern portions of central GA to start the day...
but any shower chances will be brief on Thursday with a dry day expected
on Friday.

Temperatures are expected to be above normal after Monday until
Thursday where temperatures will be close to normal through Friday.

BDL

&&

.FIRE WEATHER...
Borderline Fire Danger conditions this afternoon given forecast
afternoon NW winds near 15 mph gusting 20-25 mph for most locations
and min RH values near 25 percent for portions of east central GA.
Duration of these RH values for now looks like a 3-4 hr period.
Based mainly on wind criteria (borderline RH values in
east)...thinking majority of area except far NW portion (where
heavier precip occurred) has best chance for reaching critical
levels. Will issue Fire Danger Statement accordingly.

Sunday afternoon looks supportive for reaching critical Fire Danger
levels area-wide given forecast RH values near 20-25 percent at
least 4 hrs despite weaker winds. This will be looked at further to
see where the drier fuels exist...though another Statement is likely.

&&

.AVIATION...
06Z Update...
Initial cigs ahead of cold front and associated showers/storms
mainly in 4-6 kft range early this morning with gradual lowering
to MVFR after about 09z near KATL. Tempo group for -SHRA (may need
to include TS if line can hold together) and MVFR VSBY/possible
high end IFR cigs across most sites in 10-14z period then
diminishing coverage as front pushes southeast. Clearing skies
expected by 16-18z. Winds will be initially SW to W at 7-10 kts
ahead of front then enhanced NW 12-14 kts gusting 22-26 kts behind
for the afternoon. Gradual lessening for overnight into Sunday.

//ATL Confidence...06Z Update...
Medium on cigs and precip coverage this morning.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  32  61  38 /  30   0   0   5
Atlanta         62  34  60  42 /  30   0   0   5
Blairsville     56  26  56  33 /  40   5   0  10
Cartersville    59  31  59  36 /  40   0   0   5
Columbus        66  36  63  43 /  30   0   0   0
Gainesville     62  33  58  39 /  40   0   0   5
Macon           70  35  63  37 /  20   0   0   0
Rome            58  30  59  37 /  20   0   0  10
Peachtree City  63  31  61  37 /  30   0   0   0
Vidalia         76  40  66  45 /  20   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....BDL
AVIATION...Baker
Hazardous weather outlook, Feb 25, 5:00 AM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
500 AM EST Sat Feb 25 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 AM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated thunderstorms are possible over north Georgia this morning.
Gusty winds and occasional lightning are possible.

High fire danger conditions are expected for much of north and
central Georgia this afternoon. Refer to the special weather
statement /ATLSPSFFC/ for more information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

High Fire danger conditions are possible on Sunday afternoon.

Isolated to scattered thunderstorms will be possible over portions
of north and central Georgia Monday into early Thursday.

No hazardous weather is expected at this time on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 25, 2:43 AM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service PEACHTREE CITY GA
243 AM EST SAT FEB 25 2017

GAZ003-004-250815-
Whitfield GA-Catoosa GA-
243 AM EST SAT FEB 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITFIELD AND CATOOSA
COUNTIES UNTIL 315 AM EST...

At 243 AM EST...a strong thunderstorm was over Ringgold...moving
northeast at 55 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Varnell, Tunnel Hill, Cohutta, Indian
Springs, Wood Station, Graysville, Blue Spring, Boynton, Beaumont,
Beaverdale, Red Clay S.p. and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8481 3497 8481 3494 8484 3492 8484
      3490 8483 3489 8483 3477 8518 3477 8520
      3485 8520 3486 8526 3495 8526 3499 8511
TIME...MOT...LOC 0743Z 239DEG 49KT 3489 8512

HAIL...0.25IN
WIND...40MPH
Special weather statement, Feb 25, 3:15 AM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service PEACHTREE CITY GA
315 AM EST SAT FEB 25 2017

GAZ001-002-011-250845-
Chattooga GA-Walker GA-Dade GA-
315 AM EST SAT FEB 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA...WALKER
AND SOUTHWESTERN DADE COUNTIES UNTIL 345 AM EST...

At 315 AM EST...a strong thunderstorm was near Cloudland, or 10 miles
northwest of Summerville...moving northeast at 55 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lafayette, Trion, Naomi, Center Post, Linwood, Suttles Mill, Noble,
Cloudland and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3485 8520 3478 8520 3478 8516 3477 8515
      3472 8517 3472 8514 3463 8513 3449 8551
      3471 8555
TIME...MOT...LOC 0815Z 239DEG 49KT 3459 8548

HAIL...0.25IN
WIND...40MPH
Special weather statement, Feb 25, 3:46 AM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service PEACHTREE CITY GA
346 AM EST SAT FEB 25 2017

GAZ002-011-250915-
Chattooga GA-Walker GA-
346 AM EST SAT FEB 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA AND SOUTHERN
WALKER COUNTIES UNTIL 415 AM EST...

At 346 AM EST...a strong thunderstorm was over Center Post, or near
Summerville...moving northeast at 55 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lafayette, Summerville, Trion, Menlo, Naomi, Center Post, Linwood,
Subligna, Suttles Mill, Villanow and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3478 8517 3477 8515 3472 8517 3472 8505
      3462 8505 3461 8506 3459 8506 3459 8511
      3454 8513 3443 8548 3461 8552
TIME...MOT...LOC 0846Z 238DEG 49KT 3458 8539

HAIL...0.25IN
WIND...40MPH
Special weather statement, Feb 25, 4:10 AM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service PEACHTREE CITY GA
410 AM EST SAT FEB 25 2017

GAZ011-019-250945-
Chattooga GA-Floyd GA-
410 AM EST SAT FEB 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTOOGA AND FLOYD
COUNTIES UNTIL 445 AM EST...

At 410 AM EST...a strong thunderstorm was over Fullerton, or near
Cedar Bluff...moving east at 55 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Rome, Shannon, Lyerly, Coosa, Chattoogaville, Tidings, Armuchee,
Everett Springs, James H. Floyd State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3454 8509 3447 8509 3446 8511 3443 8509
      3441 8511 3440 8508 3427 8508 3415 8543
      3439 8548
TIME...MOT...LOC 0910Z 248DEG 47KT 3427 8549

HAIL...0.25IN
WIND...40MPH
Special weather statement, Feb 25, 4:17 AM EST, 1 hour 19 minutes before
GAZ013>016-020>025-027-030>039-041>062-066>076-078>086-089>098-
102>113-252300-
Pickens-Dawson-Lumpkin-White-Bartow-Cherokee-Forsyth-Hall-Banks-
Jackson-Madison-Polk-Paulding-Cobb-North Fulton-Gwinnett-Barrow-
Clarke-Oconee-Oglethorpe-Wilkes-Haralson-Carroll-Douglas-
South Fulton-DeKalb-Rockdale-Walton-Newton-Morgan-Greene-
Taliaferro-Heard-Coweta-Fayette-Clayton-Spalding-Henry-Butts-
Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-Harris-Talbot-
Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Muscogee-
Chattahoochee-Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-
Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-
Telfair-Wheeler-Montgomery-Toombs-

Special Weather Statement
National Weather Service Peachtree City GA
417 AM EST Sat Feb 25 2017

...HIGH FIRE DANGER CONDITIONS THIS AFTERNOON INTO THE EVENING
FOR PARTS OF NORTH AND CENTRAL GEORGIA DUE TO STRONG WINDS...

SUSTAINED WINDS OF 15 TO 20 MPH CAN BE EXPECTED ALONG WITH GUSTS
OF 25 TO 30 MPH. RELATIVE HUMIDITIES LOOK TO REACH 20 TO 30
PERCENT FOR ABOUT 3 HOURS THIS AFTERNOON.

WITH DRY FUELS...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED.

PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES
CONCERNING WHETHER YOU MAY BURN OUTDOORS. IF YOU DO BURN
OUTSIDE, USE EXTREME CAUTION.
Special weather statement, Feb 25, 5:04 AM EST, 32 minutes before
Special Weather Statement
National Weather Service PEACHTREE CITY GA
504 AM EST SAT FEB 25 2017

GAZ012-013-020-021-251030-
Cherokee GA-Gordon GA-Bartow GA-Pickens GA-
504 AM EST SAT FEB 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
SOUTHEASTERN GORDON...NORTHERN BARTOW AND WESTERN PICKENS COUNTIES
UNTIL 530 AM EST...

At 504 AM EST...a strong thunderstorm was near Adairsville, or 10
miles south of Calhoun...moving east at 55 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Canton, Cartersville, Calhoun, Jasper, Adairsville, White, Waleska,
Kingston, Talking Rock, Cassville, Fairmount, Ranger, Sonoraville,
Lake Arrowhead, Folsom, Salacoa Valley, Pine Log, Blaine, Talmadge
and Funkhouser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3452 8441 3428 8448 3422 8499 3441 8500
      3453 8469
TIME...MOT...LOC 1004Z 248DEG 49KT 3436 8488

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 121 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
February 25, 5:36 AM EST to 5:46 AM EST
Where
Pickens County, 0.87 mi E of Jasper Pickens Co Ar to 1.33 mi ESE of Jasper Pickens Co Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.450, -84.435

The Pickens County 911 center reported a few trees blown down from around Gum Circle and White Oak Drive to Camp Road near the Cornerstone Church.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675332.